Couldn't find what you looking for?

TRY OUR SEARCH!

Table of Contents

Reports of heart-related sudden death in children taking ADHD medication have caused concern among parents of children with the disorder. This article puts the facts straight, and reviews the current advice from doctors and the FDA.

Attention deficit hyperactivity disorder (ADHD) is a behavioral problem affecting about 8-10% of children.  The complicated name comes from the fact that children are affected by it in more than one way – having a variable combination of hyperactivity, impulsive behavior and lack of attention.  Three different subtypes of the disorder are recognised: mostly hyperactive and impulsive; mostly inattentive or a combination of all three behaviors. 

The condition generally affects boys more than girls, with the subtype where hyperactivity predominates being four times more common in boys than girls, but the inattentive subtype is only twice as common in boys. There are specific criteria for a clinical diagnosis of ADHD which a psychiatrist or psychologist would carry out on a child suspected of having the disorder. 

The condition can make life very difficult for children – from coping at school, to social interaction with peers and even family members.

Looking after children with ADHD can be very challenging, and deprive siblings and classmates of attention.  And although considered to be a childhood disorder, symptoms of ADHD can sometimes persist into  adult life, hampering personal relationships, while lack of concentration reduce employment opportunities.

ADHD has been linked with psychiatric conditions such as depression and other medical conditions such as congenital (inborn) heart defects. This is because babies born with heart defects may suffer lack of oxygen to the brain as a result of the condition, or of surgery to repair it.

There are a number of different types of treatment for ADHD  – including dietary restriction, behavioral therapy and drug treatment.

The most common type of drug treatment, taken by about 3% of children in the US, is with medicines which stimulate the nervous system. These stimulant drugs can boost and balance the levels of chemical ‘messengers’ within the brain, called neurotransmitters.  They include the drug methylphenidate in branded drugs such as Concerta, Daytrana, Metadate, Methylin, Ritalin, and Focalin; and amphetamines, as in Dexedrine, Dextrostat, Vyvanse, Adderall, and Desoxyn.  Children vary in the doses needed of these drugs, and in their response to them. Some children will be dramatically changed by drug treatment, improving both their lives and of those around them – family, friends and teachers.  

But there have been concerns that there may be a link between taking certain drugs to treat ADHD and sudden heart-related deaths in children.

It is well-known that the stimulant drugs used in ADHD, commonly raise heart rate and blood pressure. But between January 1992 and February 2005 the Food and Drug Administration (FDA) which monitors drug safety, reported 11 sudden deaths in children taking stimulant medication for treatment of ADHD.  This rang ‘alarm bells’ although this rate of sudden deaths is the same as would be seen in the general population, over the same period.  A study published in 2009 in the American Journal of Psychiatry looked into whether the concerns were justified. It reported a higher incidence of sudden unexplained death in children, aged 7-19, taking stimulant drugs for ADHD. But the doctors involved in this study admitted that there were a number of significant limitations to the study and that it was not large enough to prove a link between ADHD medication and sudden death.

Continue reading after recommendations

  • FDA website: www.fda.gov/drugs/drugsafety/ucm277770.htm
  • Cooper WO et al. ADHD Drugs and Serious Cardiovascular Events in Children and Young Adults.N Engl J Med 2011, 365:1896-1904
  • AJ, Glanzman MM et al. Inattention, Hyperactivity, and School Performance in a Population of School-Age Children With Complex Congenital Heart Disease. Pediatrics, 2008, 121(1): e759 -e767
  • Gould MS et al. Sudden death and use of stimulant medications in youth. American Journal of Psychiatry, 2009, 166:992-1001 Olfson M et al. Stimulants and Cardiovascular Events in Youth With Attention-Deficit/Hyperactivity Disorder. Journal of the American Academy of Child and Adolescent Psychiatry, 2012
  • 51(2)
  • Photo courtesy of on Flickr: farm5.staticflickr.com/4062/4543472022_9ab001f8b7.jpg
  • www.medicinenet.com/attention_deficit_hyperactivity_disorder_adhd/article.htm#attention_deficit_hyperactivity_disorder_adhd_in_children_facts
  • www.mayoclinic.com/health/adhd/DS00275/DSECTION=treatments-and-drugs
  • www.fda.gov/drugs/drugsafety/ucm277770.htm